Skip to main content

Covering intervals with arithmetic progressions

Abstract

In this short note we give a simple proof of a 1962 conjecture of Erdős, first proved in 1969 by Crittenden and Vanden Eynden, and note two corollaries.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    R. B. Crittenden and C. L. Vanden Eynden, A proof of a conjecture of Erdős, Bull. Amer. Math. Soc., 75 (1969), 1326–1329

  2. 2.

    R. B. Crittenden and C. L. Vanden Eynden, Any \(n\) arithmetic progressions covering the first \(2^n\) integers cover all integers, Proc. Amer. Math. Soc., 24 (1970), 475–481

  3. 3.

    Erdős, P.: On integers of the form \(2^k + p\) and some related problems. Summa Brasil. Math. 2, 113–123 (1950)

    MathSciNet  Google Scholar 

  4. 4.

    P. Erdős, Remarks on number theory. IV. Extremal problems in number theory. I, Mat. Lapok, 13 (1962), 228–255 (in Hungarian)

  5. 5.

    P. Erdős, Extremal problems in number theory, in: Proc. Sympos. Pure Math., Vol. VIII, Amer. Math. Soc. (Providence, RI, 1965), pp. 181–189

  6. 6.

    P. Erdős, Remarks on number theory. V. Extremal problems in number theory. II, Mat. Lapok, 17 (1966), 135–155 (in Hungarian)

  7. 7.

    Filaseta, M., Ford, K., Konyagin, S., Pomerance, C., Yu, G.: Sieving by large integers and covering systems of congruences. J. Amer. Math. Soc. 20, 495–517 (2007)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Hough, R.: Solution of the minimum modulus problem for covering systems. Ann. Math. 181, 361–382 (2015)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Stein, S.K.: Unions of arithmetic sequences. Math. Ann. 134, 289–294 (1958)

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to R. Morris.

Additional information

The first two authors were partially supported by NSF grant DMS 1600742.

The third author was partially supported by CNPq (Proc. 303275/2013-8) and FAPERJ (Proc. 201.598/2014).

The fifth author was supported by a Trinity Hall Research Studentship.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Balister, P., Bollobás, B., Morris, R. et al. Covering intervals with arithmetic progressions. Acta Math. Hungar. 161, 197–200 (2020). https://doi.org/10.1007/s10474-019-00980-z

Download citation

Key words and phrases

  • covering system
  • arithmetic progression

Mathematics Subject Classification

  • 11A07
  • 11B25